New York, 2011

Lake-Effect Snow in New York, December 28 to 29, 2011

December 28 to 29, 2011 · NWS BUF · 2 events in 2 counties and zones

An area of low pressure tracked across the region and in its wake arctic air poured across the Great Lakes. Off Lake Ontario, the long fetch of a westerly wind produced broad bands of lake effect snow over the upslope regions of the Tug Hill.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of low pressure tracked across the region and in its wake arctic air poured across the Great Lakes. Off Lake Ontario, the long fetch of a westerly wind produced broad bands of lake effect snow over the upslope regions of the Tug Hill. Snowfall totals included 17 inches in Lacona and 15 inches in Redfield, both in Oswego County, and 9 inches at Constableville in Lewis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 28, 3:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 28, 3:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
342 AM EST WED DEC 28 2011

.SYNOPSIS...
LOW PRESSURE OVER THE SAINT LAWRENCE VALLEY THIS MORNING WILL MOVE
NORTHEAST TO THE GULF OF SAINT LAWRENCE LATER TODAY. COLD AIR
TRAILING THE LOW PRESSURE AREA WILL BRING SOME SNOW TO THE REGION
BUT ALSO SOME ICING AND GLAZE ON WET PAVEMENT. THE SNOW WILL TAPER
OFF DURING THE AFTERNOON...EXCEPT SOUTHEAST OF LAKES ERIE AND
ONTARIO WHERE LAKE EFFECT SNOW IS EXPECTED. WITH THE SNOW AND
BLOWING SNOW...TODAY WILL BE THE COLDEST DAY OF THE SEASON SO
FAR WITH WIND CHILL VALUES IN THE SINGLE DIGITS.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE EXITING THE PICTURE AS IT MOVES NORTHEASTWARD AND DOWN
THE SAINT LAWRENCE VALLEY. THIS WILL DRAW SHARPLY COLDER AIR ACROSS
THE REGION TODAY AND TONIGHT. THE PRECIPITATION TYPE WILL TRANSITION
FROM RAIN TO SNOW AS THE COLDER AIR WORKS IT WAY EASTWARD. THE
SOUTHERN TIP OF THE TRAILING MID LEVEL DEFORMATION ZONE WILL PRODUCE
WIDESPREAD LIGHT SNOW ACROSS THE REGION EARLY THIS MORNING...THEN
EXPECT DRIER AIR ALOFT DURING MID MORNING TO BRING AN END TO THE
SYNOPTIC SNOWS. TEMPS DROPPING RAPIDLY DURING THE LATE OVERNIGHT
HOURS WILL LIKELY PRODUCE SOME BLACK ICE ON UNTREATED PAVEMENT AND
GUSTIER WINDS WILL PRODUCE SOME BLOWING SNOW LATER IN THE MORNING.

STILL EXPECT LAKE EFFECT SHOWERS TO BE ONGOING DURING THE MORNING
HOURS...THOUGH INVERSION HEIGHTS DROPPING BELOW 5KFT ARE NOT
CONDUCIVE TO SIGNIFICANT ACCUMULATIONS.  THUS AM GENERALLY KEEPING
ACCUMULATIONS TO 1 TO 2 INCHES ACROSS THE BUFFALO METRO AREA AND
MUCH OF THE GENESEE VALLEY WITH ONLY AN INCH OR LESS FOR THE NIAGARA
FRONTIER. HIGHER ACCUMULATIONS UP TO 4 INCHES MAY STILL BE POSSIBLE
ACROSS THE CHAUTAUQUA RIDGE AND TUG HILL REGION COURTESY OF
OROGRAPHIC EFFECTS. EVEN THESE TOTALS ARE SUBJECT TO A MEASURE OF
UNCERTAINTY DEPENDING ON THE TIMING OF THE CHANGEOVER TO ALL SNOW
AND THE STRENGTH OF LAKE HURON/GEORGIAN BAY CONNECTIONS.

MAX TEMPS FOR THE DAY WILL BE FROM BEFORE DAYBREAK THEN FALLING
TEMPS INTO THE 20S WILL HOLD NEARLY STEADY THROUGH THE DAY. WINDS
CHILLS WILL BE AS LOW AS THE LOWER SINGLE NUMBERS...EVEN AS COLD AS
NEAR ZERO OVER THE HILLTOPS OF WYOMING COUNTY AND OVER THE TUG HILL.

EXPECT SNOW SHOWERS TO TAPER OFF DURING THE AFTERNOON HOURS ACROSS
MOST OF THE FORECAST AREA AS DRIER AIR ADVECTS ACROSS THE REGION
AHEAD OF A PROGRESSIVE RIDGE TO OUR WEST...DRYING FROM ALOFT AS THE
SUBSIDENCE INVERSION LOWERS. BANDS ACROSS THE CHAUTAUQUA RIDGE AND
SOUTHEAST OF LAKE ONTARIO MAY HANG ON A LITTLE LONGER..ONCE AGAIN
DEPENDENT ON THE STRENGTH OF UPSTREAM CONNECTIONS. EXPECT SOME
CLEARING OVERNIGHT ALLOWING TEMPS TO FALL FARTHER TO THE MID TEENS
FOR MUCH OF THE REGION...COLDER SINGLE NUMBERS EAST OF LAKE ONTARIO
TO THE SAINT LAWRENCE VALLEY AND WESTERN ADIRONDACKS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AT THE START OF THE PERIOD THURSDAY MORNING A WEAK SURFACE RIDGE
WILL BE ACROSS THE LOWER LAKES. THE AIRMASS IS STILL COLD ENOUGH TO
SUPPORT SOME LAKE EFFECT...BUT VERY DRY AIR AND LOW INVERSION
HEIGHTS ALONG WITH MODERATE SHEAR BENEATH THE RIDGE WILL PROVE
DETRIMENTAL. THERE MAY STILL BE A FEW FLURRIES EAST OF LAKE ERIE AND
SOUTHEAST OF LAKE ONTARIO...BUT NOTHING MEASURABLE.

OUR ATTENTION THEN TURNS TO THE SYNOPTIC SCALE. A FAST MOVING
CLIPPER WILL RIPPLE THROUGH THE NORTHWEST FLOW ALOFT AND REACH THE
WESTERN GREAT LAKES BY THURSDAY AFTERNOON. A WING OF WARM ADVECTION
WILL SPREAD INTO WESTERN NY DURING THE AFTERNOON THEN INTO THE
REMAINDER OF THE REGION THURSDAY NIGHT. DECENT ISENTROPIC UPGLIDE
AND SOME LARGE SCALE LIFT FROM A LEAD SHORTWAVE WILL PRODUCE
ADEQUATE ASCENT TO SUPPORT AN AREA OF LIGHT PRECIP REACHING WESTERN
NY THURSDAY AFTERNOON...THEN SPREADING INTO CENTRAL NY THURSDAY
EVENING. PREFER THE GFS HANDLING OF WARM ADVECTION PRECIP OVER THE
NAM...WHICH OFTEN DOES POORLY IN WARM ADVECTION SCENARIOS. THAT
SAID...THE GFS QPF LOOKS TOO HIGH...AND HAVE CUT IT ABOUT IN HALF
THROUGH THE PERIOD.

WITH THIS IN MIND...HAVE RAISED POPS TO LIKELY FOR THURSDAY
AFTERNOON ACROSS WESTERN NY...THEN THE REMAINDER OF THE AREA
THURSDAY NIGHT. MODEL POINT SOUNDINGS SUGGEST PRECIP WILL INITIALLY
BE ALL SNOW AT THE ONSET...BUT ONGOING WARM ADVECTION IN THE
BOUNDARY LAYER WILL GRADUALLY ALLOW A MIX WITH RAIN FROM WEST TO
EAST THURSDAY NIGHT. THE MARGINAL SURFACE TEMPS AND LIGHT QPF WILL
KEEP SNOWFALL AMOUNTS TO UNDER AN INCH.

ON FRIDAY THE WEAK CLIPPER AND SOME ADDITIONAL SHORTWAVE ENERGY WILL
MOVE EAST ACROSS THE GREAT LAKES REGION. MODELS DIVERGE BY THIS
POINT IN THE TRACK AND TIMING...WITH THE NAM MOST NORTHERLY TAKING
THE SURFACE LOW ALONG THE NORTH SHORE OF LAKE ONTARIO. THE GFS TAKES
THE LOW RIGHT OVER THE AREA FRIDAY AFTERNOON...WHILE THE ECMWF
SCENARIO DEVELOPS A SECONDARY CLIPPER WITH ADDITIONAL UPSTREAM
SHORTWAVE ENERGY...LEADING TO A SLOWER AND MORE SOUTHERLY TRACK
REACHING WESTERN NY SATURDAY MORNING. ALL OF THE ABOVE SCENARIOS
WOULD MAINTAIN LIGHT PRECIP FRIDAY AND FRIDAY NIGHT...WITH THE TRACK
AND TIMING DETAILS MORE IMPORTANT TO THE WIND FORECAST THAN ANYTHING
ELSE. THE BOUNDARY LAYER WILL CONTINUE TO WARM ON FRIDAY...WITH MOST
AREAS CHANGING OVER TO JUST RAIN EXCEPT THE NORTH COUNTRY WHICH
SHOULD STAY COLD ENOUGH FOR MAINLY SNOW. MAY SEE SOME MINOR
ACCUMULATIONS THERE WITH A FEW INCHES POSSIBLE. ELSEWHERE THE RAIN
WILL CHANGE BACK TO SNOW FRIDAY NIGHT AS COOLER AIR FILTERS BACK IN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR NEW YEARS WEEKEND...THERE APPEARS TO BE SOME INDICATION THAT
THERE WILL BE A BREAK BETWEEN SYSTEMS...WITH NEW YEARS EVE LIKELY TO
BE DRY. BY SUNDAY THE NEXT TROUGH APPROACHES WITH A CHANCE OF RAIN
SHOWERS AS 850MB TEMPS SOAR ABOVE FREEZING ONCE AGAIN IN DEEP
SOUTHWEST FLOW.

ALL THREE MODELS DO AGREE ON ONE THING...THE FIRST HALF OF NEXT WEEK
LOOKS TO BE MARKEDLY COLDER...WITH A TROF LIKELY TO DIG INTO THE
EASTERN HALF OF THE CONUS. LATEST MODEL GUIDANCE CONTINUES TO BE
MORE AGGRESSIVE...WITH BOTH THE GFS AND ECMWF DROPPING 850MB TEMPS
DOWN TO AT LEAST -18C BY TUESDAY. IF THIS TREND CONTINUES...TEMP
FORECAST WILL NEED TO BE LOWERED SIGNIFICANTLY FOR THIS PERIOD...
BUT GIVEN INHERENT UNCERTAINTY AT THIS TIME RANGE WILL BE
CONSERVATIVE AT THIS POINT. 00Z MODEL GUIDANCE HAS BACKED AWAY FROM
ANY SIGNIFICANT CYCLOGENESIS FOR NOW...SO WILL JUST MAINTAIN LOW
CHANCE POPS IN COLD NORTHWEST FLOW.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
IFR CONDITIONS ARE EXPECTED TO LAST THROUGH THE REST OF THE
OVERNIGHT HOURS AS WINDS BACK TO THE WEST AND SYNOPTIC SNOW CHANGES
OVER TO LAKE EFFECT SNOW. CONDITIONS SHOULD IMPROVE TO VFR AT MOST
SITES BY 18Z AS DRIER AIR ADVECTS ACROSS THE REGION WITH THE
EXCEPTION OF KJHW AND POSSIBLY KART WHERE LAKE EFFECT BANDS MAY HANG
ON A FEW HOURS LONGER...DEPENDING ON THE STRENGTH OF ANY LAKE
HURON/GEORGIAN BAY CONNECTION.

OUTLOOK...
TONIGHT...VFR EXCEPT ACROSS THE SRN TIER AND ESPECIALLY
BETWEEN KROC AND KSYR WHERE LOCALIZED MVFR CIGS/VSBYS IN SHSN CAN BE
EXPECTED.
THURSDAY...VFR INITIALLY...THEN BECOMING MVFR WITH A CHANCE OF SNOW
SHOWERS.
THURSDAY NIGHT AND FRIDAY...MVFR WITH A CHANCE OF RAIN AND SNOW.
SATURDAY AND SUNDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS.

&&

.MARINE...
LOW PRESSURE OVER THE UPPER SAINT LAWRENCE VALLEY WILL MAKE ITS WAY
TO THE MOUTH OF THE ST LAWRENCE BY THIS EVENING. THE TIGHTENING
SFC PRESSURE GRADIENT AND STRONG COLD ADVECTION IN THE WAKE OF THIS
STORM SYSTEM WILL RESULT IN FRESHENING WEST TO NORTHWEST WINDS ON
BOTH LAKES TODAY WITH NEAR GALE FORCE WIND GUSTS ON LAKE ONTARIO.

AS A RESULT...HIGH END SMALL CRAFT ADVISORIES WILL REMAIN IN PLACE
FOR ALL OF THE NY NEARSHORE WATERS AND FOR THE NIAGARA RIVER/BUF
HARBOR.

THE STRONG WINDS WILL START TO SUBSIDE THIS EVENING AS HIGH
PRESSURE WILL BUILD ACROSS THE LOWER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     NYZ001>003-007-008-010>014-019>021-085.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR NYZ004>006.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON
         FOR LOZ030.
         SMALL CRAFT ADVISORY UNTIL 9 AM EST THURSDAY FOR LOZ043-
         044.
         SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR LOZ042.
         SMALL CRAFT ADVISORY UNTIL 9 AM EST THURSDAY FOR LOZ045.
         SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 10 PM
         EST THIS EVENING FOR SLZ022-024.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Dec 28, 5:19 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
519 AM EST WED DEC 28 2011

NYZ001>003-007-008-010>014-019>021-085-291030-
NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
519 AM EST WED DEC 28 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-291030-
WAYNE-NORTHERN CAYUGA-OSWEGO-
519 AM EST WED DEC 28 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-291030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
519 AM EST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

WEST TO NORTHWEST WINDS TO 30 KNOTS WITH A FEW GALE FORCE GUSTS
WILL CONTINUE TODAY THROUGH THIS EVENING AS A STRONG AREA OF LOW
PRESSURE MOVES DOWN THE SAINT LAWRENCE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-SLZ022-024-291030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
519 AM EST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Dec 28, 4:23 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
423 AM EST WED DEC 28 2011

NYZ001-002-010-011-281100-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA
423 AM EST WED DEC 28 2011

...ICY CONDITIONS RAPIDLY DEVELOPING...

LIGHT SNOW WILL CONTINUE THROUGH THE EARLY MORNING HOURS. SNOW
AMOUNTS WILL BE VERY LIGHT...WITH ONLY A COATING TO HALF INCH
EXPECTED THROUGH 6 AM. OF MUCH GREATER CONCERN WILL BE
TEMPERATURES DROPPING RAPIDLY INTO THE 20S EARLY THIS MORNING.
WATER AND SLUSH ON ROADS WILL RAPIDLY FREEZE UP...RESULTING IN
WIDESPREAD ICY CONDITIONS ON UNTREATED SURFACES.

IF YOU ARE TRAVELING ACROSS THE REGION EARLY THIS MORNING BE
PREPARED FOR RAPIDLY CHANGING ROAD CONDITIONS. WET ROADS WILL
QUICKLY FREEZE UP AND BECOME VERY SLIPPERY. SIDEWALKS AND PARKING
LOTS WILL ALSO BECOME TREACHEROUS.

NYZ012-019>021-085-281100-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
423 AM EST WED DEC 28 2011

...ICY CONDITIONS RAPIDLY DEVELOPING...

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE EARLY MORNING
HOURS. SNOW AMOUNTS WILL BE RELATIVELY LIGHT WITH A COATING TO A
HALF INCH IN MOST LOCATIONS THROUGH 6 AM...AND UP TO AN INCH
ACROSS THE HIGHER TERRAIN OF THE BOSTON HILLS...WYOMING COUNTY AND
CHAUTAUQUA RIDGE. OF MUCH GREATER CONCERN WILL BE TEMPERATURES
DROPPING RAPIDLY INTO THE 20S EARLY THIS MORNING. WATER AND SLUSH
ON ROADS WILL RAPIDLY FREEZE UP...RESULTING IN WIDESPREAD ICY
CONDITIONS ON UNTREATED SURFACES.

IF YOU ARE TRAVELING ACROSS THE REGION EARLY THIS MORNING BE
PREPARED FOR RAPIDLY CHANGING ROAD CONDITIONS. WET ROADS WILL
QUICKLY FREEZE UP AND BECOME VERY SLIPPERY. SIDEWALKS AND PARKING
LOTS WILL ALSO BECOME TREACHEROUS.

HITCHCOCK
Special weather statement, Dec 28, 5:24 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
524 AM EST WED DEC 28 2011

NYZ003-004-013-014-281300-
MONROE-WAYNE-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...GENESEO...
CANANDAIGUA
524 AM EST WED DEC 28 2011

...ICY CONDITIONS WILL RAPIDLY DEVELOP EARLY THIS MORNING...

LIGHT SNOW WILL CONTINUE TO FALL THROUGH THE EARLY MORNING HOURS
ACROSS THE GREATER ROCHESTER AREA AND WESTERN FINGER LAKES.
ACCUMULATIONS WILL BE VERY MINOR...WITH ONLY A LIGHT COATING
THROUGH 8 AM. OF MUCH GREATER CONCERN WILL BE TEMPERATURES
DROPPING RAPIDLY INTO THE 20S EARLY THIS MORNING. WATER AND SLUSH
ON ROADS WILL RAPIDLY FREEZE UP...RESULTING IN WIDESPREAD ICY
CONDITIONS ON UNTREATED SURFACES.

IF YOU ARE TRAVELING ACROSS THE REGION EARLY THIS MORNING BE
PREPARED FOR RAPIDLY CHANGING ROAD CONDITIONS. WET ROADS WILL
QUICKLY FREEZE UP AND BECOME VERY SLIPPERY. SIDEWALKS AND PARKING
LOTS WILL ALSO BECOME TREACHEROUS.

HITCHCOCK
Special weather statement, Dec 28, 6:00 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
600 AM EST WED DEC 28 2011

NYZ001-002-010-011-281300-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA
600 AM EST WED DEC 28 2011

...ICY CONDITIONS ON UNTREATED ROADS THIS MORNING...

LIGHT SNOW HAS TAPERED OFF TO FLURRIES FROM BUFFALO TO NIAGARA
FALLS EARLY THIS MORNING. FARTHER EAST LIGHT SNOW WILL CONTINUE
ACROSS MUCH OF GENESEE AND ORLEANS COUNTIES AND ALSO NORTHEAST
NIAGARA COUNTY THROUGH 8 AM. ADDITIONAL ACCUMULATIONS OF A
COATING TO HALF INCH ARE EXPECTED THERE THROUGH 8 AM. OF MUCH
GREATER CONCERN THIS MORNING HAS BEEN THE RAPID DROP IN
TEMPERATURES. THIS HAS ALLOWED WATER AND SLUSH TO FREEZE INTO ICE
ON UNTREATED SURFACES.

IF YOU ARE TRAVELING ACROSS THE REGION EARLY THIS MORNING BE
PREPARED FOR ICY ROAD CONDITIONS ANYWHERE SALT HAS NOT YET BEEN
APPLIED. SIDEWALKS AND PARKING LOTS WILL ALSO BE TREACHEROUS.

NYZ012-019>021-085-281300-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
600 AM EST WED DEC 28 2011

...ICY CONDITIONS ON UNTREATED ROADS THIS MORNING...

STEADY MODERATE SNOW ACROSS PORTIONS OF THE BOSTON HILLS AND
WYOMING COUNTY EXTENDING INTO EASTERN CATTARAUGUS AND ALLEGANY
COUNTIES WILL PRODUCE ADDITIONAL ACCUMULATIONS OF AROUND AN INCH
THROUGH 8 AM. ELSEWHERE LIGHTER MORE INTERMITTENT SNOW SHOWERS
WILL PRODUCE A FRESH DUSTING OF ACCUMULATION. OF MUCH GREATER
CONCERN THIS MORNING HAS BEEN THE RAPID DROP IN TEMPERATURES. THIS
HAS ALLOWED WATER AND SLUSH TO FREEZE INTO ICE ON UNTREATED
SURFACES.

IF YOU ARE TRAVELING ACROSS THE REGION EARLY THIS MORNING BE
PREPARED FOR ICY ROAD CONDITIONS ANYWHERE SALT HAS NOT YET BEEN
APPLIED. SIDEWALKS AND PARKING LOTS WILL ALSO BE TREACHEROUS.

HITCHCOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Oswego

When
December 28, 6:00 AM EST to December 29, 3:00 AM EST
Where
Oswego forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
December 28, 6:00 AM EST to December 29, 3:00 AM EST
Where
Lewis forecast zone
Property damage
$12,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358321, 358322.